MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EMP SLV 9 MD CONE 3 SPOUT SLOT; PRSTHSIS,HIP,SMI-CNSTRAIND,UNCMNTD,METAL/POLYMR,NON-POROUS, CALICUM-PHOSPHATE

SMITH & NEPHEW, INC. EMP SLV 9 MD CONE 3 SPOUT SLOT; PRSTHSIS,HIP,SMI-CNSTRAIND,UNCMNTD,METAL/POLYMR,NON-POROUS, CALICUM-PHOSPHATE
Catalog Number 71290923
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 12/04/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed due to periprosthetic fracture/implant failure.Due to where the fracture of the prosthesis was, couldn't use emperion removal instruments and removal of stem was difficult as the distal stem was well fixed.Then cut base of sleeve however was unable to remove it.Then tried the trephines over the stem and still unable to free the stem.So an extended trochanteric osteotomy was performed, strut graft and the longest accord trochanteric grip plate was used over the restoration hip system with 9 cables in total.The liner was not replaced.
 
Additional Manufacturer Narrative
The affected emperion stem, emperion porous plus sleeve and oxinium femoral head were returned and evaluated.A lab analysis conducted during this investigation indicated that scratches seen on the femoral neck were likely caused by removal.The fatigue fracture began with a crack on the lateral side of the stem that propagated.Fatigue striations can be seen on the fracture surface.The sleeve had bone ingrowth indicating good proximal fixation; gouging and damage on the sleeve was likely caused during removal.The stem was sectioned underneath the sleeve as reported in the complaint.The cross-sectioned surface is observed on the section of the stem inside the sleeve and on the distal section of the femoral stem.A lot of bone ingrowth was seen on the stem which indicates good distal fixation.A clinical evaluation noted that x-rays provided confirm the broken stem and possible stress shielding around the greater trochanter which would indicate lack of support of the neck of the stem.However, without the revision report, or the post implantation radiographs a misalignment as a possible contributing factor cannot be ruled out.The impact to the patient beyond the revision cannot be determined.Our investigation including a review of the manufacturing records for the listed batches did not reveal any deviation from the standard manufacturing processes.A review of the complaint history for the listed parts revealed no prior complaints for the listed failure mode with the same batch number.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.

Brand Name
EMP SLV 9 MD CONE 3 SPOUT SLOT
Common Device Name
PRSTHSIS,HIP,SMI-CNSTRAIND,UNCMNTD,METAL/POLYMR,NON-POROUS, CALICUM-PHOSPHATE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8206859
Report Number1020279-2018-02955
Device Sequence Number2069303
Product Code MEH
UDI-Device Identifier03596010561336
UDI-Public03596010561336
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K052426
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71290923
Device Lot Number06BAB0001E
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2019
Initial Date Received by Manufacturer 12/04/2018
Supplement Date Received by Manufacturer12/04/2018
Initial Report FDA Received Date12/31/2018
Supplement Report FDA Received Date05/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(B)(4); (B)(4)
Outcome Attributed to Adverse Event Other; Required Intervention;